Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 255, NWS Grand Forks, ND

September 5, 2005Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 9:47 PM CDT for Wadena County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2005, 9:47 PM CDT (02:47 UTC)
Expired
Sep 5, 2005, 10:45 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 9:55 PM CDTHAIL 0.753 S Menahga, MNBRIEF HAIL WITH LOTS OF LIGHTNING AND STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 8:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 060246
SVRFGF
MNC159-060345-
/O.NEW.KFGF.SV.W.0255.050906T0247Z-050906T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
947 PM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WADENA COUNTY IN CENTRAL MINNESOTA

* UNTIL 1045 PM CDT.

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED OVER
  MENAHGA...OR 35 MILES EAST OF DETROIT LAKES...MOVING TO THE EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNTERSVILLE AT 955 PM
  6 MILES NORTH OF NIMROD AT 1000 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4678 9515 4638 9514 4638 9479 4679 9481

$$

JCA
2 follow-up statements
000 
WWUS53 KFGF 060307
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1008 PM CDT MON SEP 5 2005

MNC159-060345-
/O.CON.KFGF.SV.W.0255.000000T0000Z-050906T0345Z/
WADENA MN-
1008 PM CDT MON SEP 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR
WADENA COUNTY...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 3 MILES NORTH OF HUNTERSVILLE TO
BLUFFTON...MOVING TO THE EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BLUE GRASS BY 1025 PM CDT...
  VERNDALE AND NIMROD BY 1030 PM CDT...
  OYLEN BY 1045 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL MINNESOTA.

LAT...LON 4677 9513 4637 9512 4637 9477 4678 9479

$$

JCA
000 
WWUS53 KFGF 060343
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1043 PM CDT MON SEP 5 2005

MNC159-060353-
/O.EXP.KFGF.SV.W.0255.000000T0000Z-050906T0345Z/
WADENA MN-
1043 PM CDT MON SEP 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR WADENA COUNTY EXPIRED AT 1045
PM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 1045 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL MINNESOTA.

LAT...LON 4677 9513 4637 9512 4637 9477 4678 9479

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 9:29 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 5, 9:29 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
929 PM CDT MON SEP 5 2005

.UPDATE...
ONGOING SEVERE WEATHER ATTM IN OUR EASTERN FA...WHICH SHOULD
CONTINUE UNTIL THE WATCH EXPIRES AT MIDNIGHT. DID AN UPDATE TO
CLEAR OUT THE WESTERN FA FROM THE SEVERE THUNDERSTORM WATCH. THERE
MAY STILL BE A FEW SHOWERS AND TSTMS ALONG THE RED RIVER VALLEY
YET...SO DID NOT REMOVE PCPN ENTIRELY. VILS WAY DOWN ON THE KMVX
WSR88D...AND EVENT IS TURNING INTO MORE OF A WIND EVENT. SFC COLD
FRONT IS STILL BACK OVER CENTRAL ND...WITH PREFRONTAL TROUGH
EXTENDING INTO THE VALLEY REGION. THIS IS MAKING WINDS VERY
DIFFICULT TO FORECAST. MAIN WIND CHALLENGE WILL BE WHEN THE COLD
FRONT FINALLY MAKES IT INTO EASTERN ND. FOR NOW WILL HOLD WITH
FORECAST CONTINUITY...KEEPING THIS SOMETIME TOWARD MORNING. OTHER
THAN TIMING ON PCPN...INHERITED FORECAST WAS CHANGED LITTLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TUESDAY FOR MNZ003-
     MNZ006-MNZ009-MNZ016-MNZ017-MNZ022-MNZ023-MNZ024-MNZ027-
     MNZ028-MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.

&&

GODON
Hazardous weather outlook, Sep 5, 7:01 AM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT MON SEP 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS
ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND
UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

In the hours before

Local storm report, Sep 5, 8:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
803 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     WEST FARGO              46.87N 96.90W
09/05/2005                   CASS               ND   LAW ENFORCEMENT

&&

GGUST
Special weather statement, Sep 5, 8:39 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
839 PM CDT MON SEP 5 2005

MNZ001>002-004>005-007>008-013>015-NDZ008-016-026>030-
038>039-049-052>054-060245-
KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON-EAST POLK-
WEST POLK-RED LAKE-ROSEAU-BARNES-CASS-GRAND FORKS-GRIGGS-NELSON-
PEMBINA-RANSOM-RICHLAND-SARGENT-STEELE-TRAILL-
EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
839 PM CDT MON SEP 5 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 768 FOR THE FOLLOWING AREA...

IN MINNESOTA THIS CANCELS 7 COUNTIES

IN NORTHWEST MINNESOTA

KITTSON... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN NORTH DAKOTA THIS CANCELS 12 COUNTIES

IN NORTHEAST NORTH DAKOTA

GRAND FORKS... NELSON... PEMBINA...
WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...COOPERSTOWN...CROOKSTON...
EAST GRAND FORKS...ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...
GRAND FORKS...GWINNER...HALLOCK...HALSTAD...LAKOTA...LISBON...
MAYVILLE...MILNOR...PEMBINA...RED LAKE FALLS...ROSEAU...RUTLAND...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON.

MNZ003-006-009-016>017-022>024-027>032-040-060500-
WEST BECKER-EAST BECKER-NORTH BELTRAMI-SOUTH BELTRAMI-CLAY-
NORTH CLEARWATER-SOUTH CLEARWATER-GRANT-HUBBARD-
LAKE OF THE WOODS-MAHNOMEN-EAST OTTER TAIL-WEST OTTER TAIL-
WADENA-WILKIN-
839 PM CDT MON SEP 5 2005

...SEVERE THUNDERSTORM WATCH NUMBER 768 REMAINS VALID UNTIL 12 AM
CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

IN CENTRAL MINNESOTA

WADENA...

IN NORTH CENTRAL MINNESOTA

BELTRAMI... HUBBARD... LAKE OF THE WOODS...

IN NORTHWEST MINNESOTA

BECKER... CLEARWATER... MAHNOMEN...

IN WEST CENTRAL MINNESOTA

CLAY... GRANT... OTTER TAIL...
WILKIN...

THIS INCLUDES THE CITIES OF...BAGLEY...BAUDETTE...BEMIDJI...
BRECKENRIDGE...DETROIT LAKES...ELBOW LAKE...FERGUS FALLS...
MAHNOMEN...MOORHEAD...PARK RAPIDS AND WADENA.

GODON
Local storm report, Sep 5, 9:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
906 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 N BUFFALO             47.01N 97.55W
09/05/2005  1.00 INCH        CASS               ND   TRAINED SPOTTER

0705 PM     HAIL             7 N FORT RANSOM         46.63N 97.93W
09/05/2005  0.75 INCH        RANSOM             ND   PUBLIC

0706 PM     HAIL             11 E LITCHVILLE         46.66N 97.96W
09/05/2005  0.75 INCH        BARNES             ND   PUBLIC

0710 PM     HAIL             3 NNW EMBDEN            46.84N 97.46W
09/05/2005  1.00 INCH        CASS               ND   PUBLIC

&&

GGUST
Local storm report, Sep 5, 9:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
909 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     TWIN VALLEY             47.26N 96.26W
09/05/2005                   NORMAN             MN   TRAINED SPOTTER

            POWER LINES DOWN AND POWER OUTAGE THROUGHOUT TOWN.

&&

GGUST
Local storm report, Sep 5, 9:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
910 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     TWIN VALLEY             47.26N 96.26W
09/05/2005                   NORMAN             MN   TRAINED SPOTTER

            POWER LINES DOWN AND POWER OUTAGE THROUGHOUT TOWN.

&&

GGUST
Local storm report, Sep 5, 9:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             7 S HAWLEY              46.78N 96.32W
09/05/2005  1.00 INCH        CLAY               MN   TRAINED SPOTTER

            SOFT DIME TO QUARTER SIZED HAIL WITH STRONG WINDS.

0840 PM     TSTM WND GST     12 N LAKE PARK          47.06N 96.10W
09/05/2005  60 MPH           BECKER             MN   TRAINED SPOTTER

            TREE BRANCHES DOWN. BRIEF POWER OUTAGES.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:02 PM CDTSevere Thunderstorm WarningFGFClay58 min
Sep 5, 7:11 PM CDTTornado WarningFGFClay45 min
Sep 5, 8:05 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Mahnomen, Polk55 min
Sep 5, 8:13 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin62 min
Sep 5, 8:31 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail59 min
Sep 5, 8:33 PM CDTSevere Thunderstorm WarningFGFNorman57 min
Sep 5, 9:22 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.